Oklahoma, 2007

Hail and Damaging Winds in Oklahoma, May 31, 2007

May 31, 2007 · NWS OUN · 4 events in 3 counties and zones

Surface low pressure moved east into southwest Kansas during the late afternoon and early evening hours. A dry line extended south through the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Surface low pressure moved east into southwest Kansas during the late afternoon and early evening hours. A dry line extended south through the Texas Panhandle. A warm front had developed early in the day and reached the northern third of Oklahoma during the late afternoon and early evening hours. Very moist air was moving north along and south of the warm front. Showers and thunderstorms developed over northwest Oklahoma, with several becoming severe with large hail and damaging wind gusts. Wind damage was sporadic, with the only reported coming out of Woodward county. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 31, 7:18 PM CST, 3 hours earlier.

Area forecast discussion, May 31, 7:18 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT THU MAY 31 2007

EXPECTED TO BECOME QUITE BUSY IN THE NEXT SEVERAL HOURS...SO THIS
WILL BE OUR EVENING ISSUANCE. NUMEROUS INTENSIFYING STORMS
DEVELOPING ALONG AND AHEAD OF NUMEROUS OUTFLOW BOUNDARIES OVER THE
NORTHWEST HALF OF KANSAS...SOUTHWARD INTO THE OKLAHOMA/TEXAS
PANHANDLES. DETAILS OF OVERNIGHT EVOLUTION BECOMING A LITTLE CLEARER
BUT STILL MUCH IS TO BE DETERMINED.

A COUPLE LOCATIONS SEEM LIKE GOOD CANDIDATES FOR EARLY THUNDERSTORM
COMPLEX MERGERS INCLUDING DODGE CITY FOR THE TWO MOST NORTHERN
COMPLEXES AND CANADIAN TEXAS FOR THE TWO SOUTHERN COMPLEXES. STORMS
FROM THE KANSAS/OKLAHOMA BORDER NORTHWARD ARE DEVELOPING NEAR THE
EDGE OF THE CAP AND ARE POISED TO MOVE NORTH OF A WARM FRONT
EXTENDING FROM CHEYENNE TO OKLAHOMA CITY...WHILE THE STORMS NEAR
LUBBOCK WILL SOON ENCOUNTER A REGION OF POOR 850-700 LAPSE RATES AND
MAY EVENTUALLY DIVE SOUTHWARD INTO THE MOIST AXIS AND EDGE OF THE
NEARBY CAP.

POSITION OF THE WARM FRONT...WHICH ALSO MARKS THE NORTHERN EDGE OF
SOME EXTREME INSTABILITY WITH CAPES BETWEEN 3000 AND 4000 J/KG...AND
THE EDGE OF THE CAP JUST NORTH OF THE FRONT SEEM LIKE KEY LARGE
SCALE FEATURES TO AFFECT CONVECTIVE EVOLUTION OVERNIGHT...WHICH
OVERLAP OVER NORTHWEST OKLAHOMA. SEVERAL OF THE SPC MESOSCALE
ANALYSIS PARAMETERS EMPHASIZE THIS AREA AS WELL...INCLUDING WEST
CENTRAL OKLAHOMA WHERE THE DEEP MOISTURE AXIS RESIDES.

EXPECTING A BUSY NIGHT HERE WITH ONE OR MORE LINES OF STORMS
EXPANDING INTO WEST CENTRAL/NORTHWEST OKLAHOMA THE NEXT 1-3 HRS
BEFORE CONSOLIDATING AND ACCELERATING IN THE DIRECTION OF THE MEAN
1000-500 MB FLOW (THERMAL WIND) WHICH IS TOWARD THE SOUTH
SOUTH-SOUTHEAST. THIS SCENARIO POINTS TOWARD THE SOUTHWESTERN HALF
OF OKLAHOMA AND WESTERN NORTH AS THE MOST LIKELY AREAS TO EXPERIENCE
SEVERE STORMS AND THE MOST STORMS OVERNIGHT.

THE HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED SHORTLY TO REFLECT
THIS THINKING.

JAMES

--------------------
329 PM CDT THU MAY 31 2007

CONVECTION HAS DEVELOPED EARLY ACROSS CENTRAL PLAINS WHERE
BETTER UPPER SUPPORT AND FRONTAL BOUNDARY ARE LOCATED.  GFS
AND UKMET ARE IN GENERAL AGREEMENT WITH KEEPING BULK OF
CONVECTION AND PRECIP NORTH OF FA TONIGHT/OVERNIGHT. HOWEVER...NAM
AND NSSLWRF ARE SOMEWHAT SIMILAR IN DEVELOPING CONVECTION ALONG HIGH
PLAINS WEST OF FA AND MOVING LINEAR MCS INTO WESTERN PARTS OF FA
LATE IN THE EVENING AND OVERNIGHT. LAPS ANALYSIS INDICATES
MODERATE TO HIGH INSTABILITY HAS DEVELOPED ACROSS PARTS OF CENTRAL
AND NORTH TEXAS THIS AFTERNOON AND MODERATE INSTABILITY IS
CREEPING NORTH INTO SOUTHERN OKLAHOMA AND INTO PARTS OF THE TEXAS
PANHANDLE. NOT MUCH OF A FOCUS FOR STORMS IN THE PANHANDLES...BUT
COMBINATION OF HEATING AND SPEED MAX MOVING THROUGH NEW MEXICO AND
TEXAS PANHANDLE MAY BE ENOUGH FOR STORM DEVELOPMENT THIS
AFTERNOON. ALTHOUGH FLOW IS BETTER ACROSS CENTRAL PLAINS...IF
STORMS CAN FORM...INSTABILITY WILL SUPPORT STORMS WITH VERY LARGE
HAIL AND DAMAGING WINDS. APPEARS BETTER CHANCE FOR STORMS WILL BE
LATER THIS EVENING AS STORMS DEVELOP OVER SOUTHEAST COLORADO AND
NORTHEAST NEW MEXICO. THESE STORMS WILL LIKELY FORM LINEAR MCS AND
MOVE INTO NORTHWEST OKLAHOMA LATE IN THE EVENING AND ACROSS
WESTERN HALF OF FA DURING THE OVERNIGHT HOURS.

COMBINATION OF VORT LOBE ROTATING AROUND UPPER LOW OVER THE
NORTHERN PLAINS AND COLD FRONT CLOSER TO THE AREA SHOULD BRING
A DECENT CHANCE OF ADDITIONAL STORMS FRIDAY AFTERNOON INTO
EARLY SATURDAY MORNING. HOWEVER THIS IS VERY DEPENDENT OF
EVOLUTION OF STORMS TONIGHT. FOR NOW HAVE LEFT POPS THE SAME FOR
THIS EVENING AND INCREASED THEM SOMEWHAT ACROSS WESTERN PARTS
FRIDAY NIGHT AND EVENING.

STILL APPEARS THERE IS A REASONABLE CHANCE FOR STORMS TO ORGANIZE ALONG
THE HIGH PLAINS SATURDAY AND SUNDAY AND THEN MOVE INTO AT LEAST WESTERN
PARTS OF FA. AFTER THE WEEKEND WILL GO WITH A DRY FORECAST AS SOMEWHAT
DRIER AIR WILL BE IN PLACE EARLY AND STRONG CAP DEVELOPS BY THE MIDDLE
OF THE WEEK IN A ZONAL FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  80  65  81 /  60  40  50  40
HOBART OK         67  83  66  84 /  60  40  60  40
WICHITA FALLS TX  70  85  67  85 /  40  20  50  40
GAGE OK           64  79  59  81 /  70  50  50  40
PONCA CITY OK     67  79  64  80 /  60  50  60  40
DURANT OK         70  83  68  82 /  20  20  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, May 31, 7:50 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
850 PM CDT THU MAY 31 2007

OKZ004>048-050>052-TXZ083>090-011200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
850 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
OKLAHOMA... AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
NORTH TEXAS AND MOST OF THE REST OF WESTERN... CENTRAL... AND
NORTHERN OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS NORTHWEST OF A LINE FROM CHEROKEE TO
CLINTON TO ERICK. THE SLIGHT RISK IS NORTHWEST OF A LINE FROM
COALGATE TO MADILL.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE NOW THROUGH 7
AM.

IMPACTS...
DAMAGING WINDS... POSSIBLY IN EXCESS OF 75 MPH... WILL BE THE MAIN
CONCERN OVERNIGHT. HAIL TO THE SIZE OF GOLFBALLS AND A FEW TORNADOES
ALSO WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE READY TO CONDUCT SEVERE WEATHER OPERATIONS WELL
INTO THE NIGHT... AND POSSIBLY THROUGH SUNRISE.

DISCUSSION...
WIDESPREAD SEVERE THUNDERSTORMS... FROM CENTRAL KANSAS SOUTHWESTWARD
INTO THE TEXAS AND OKLAHOMA PANHANDLES AND THE TEXAS SOUTH PLAINS...
WILL MOVE INTO FAR WESTERN OKLAHOMA AND POSSIBLY FAR WESTERN PARTS
OF NORTH TEXAS DURING THE LATTER HALF OF THE EVENING. AN AXIS OF
VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO SPREAD NORTH AND
NORTHWESTWARD INTO THESE AREAS... AND THIS INFLOW OF UNSTABLE AIR
WILL INCREASE AS A SOUTHERLY LOW LEVEL JET STRENGTHENS THIS EVENING.
THE STRENGTHENING LOW LEVEL WINDS ALSO WILL LEAD TO STRONGER
VERTICAL WIND SHEAR. THEREFORE THE POTENTIAL FOR SEVERE
THUNDERSTORMS... INCLUDING A FEW SUPERCELLS... MAY INCREASE THROUGH
MIDNIGHT.

THUNDERSTORMS OVER THE HIGH PLAINS EVENTUALLY WILL ORGANIZE INTO ONE
OR MORE LARGE COMPLEXES LATER TONIGHT. AS OF MID EVENING... THE MOST
LIKELY AREA FOR DEVELOPMENT OF AN ORGANIZED COMPLEX APPEARED TO BE
IN... OR AROUND... THE AREA FROM SOUTHWESTERN KANSAS INTO NORTHWEST
OKLAHOMA AND THE EASTERN PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES.
FAVORABLE WIND SHEAR AND A SUSTAINED STRONG INFLOW OF MOIST AIR AT
LOW LEVELS OVERNIGHT ARE STRONG INDICATIONS THAT ONCE THE STORMS
FORM INTO A COMPLEX... THEY WILL ACCELERATE TO THE EAST SOUTHEAST.
THIS SCENARIO IS SIMILAR TO THAT OF TUESDAY NIGHT AND EARLY
WEDNESDAY MORNING... BUT THE SETUP TONIGHT APPEARS TO BE EVEN MORE
FAVORABLE FOR DAMAGING WINDS. IT CURRENTLY APPEARS THAT THE CORRIDOR
MOST LIKELY TO EXPERIENCE WIDESPREAD AND POTENTIALLY SIGNIFICANT
WIND DAMAGE WILL BE ACROSS THE MODERATE RISK AREA IN NORTHWEST
OKLAHOMA THROUGH 1 AM... EVENTUALLY STRETCHING EAST AND
SOUTHEASTWARD INTO NORTH CENTRAL.... CENTRAL... AND PARTS OF
SOUTHWESTERN OKLAHOMA AFTER 1 AM.

ALTHOUGH WIND DAMAGE WILL BE THE MAIN CONCERN TONIGHT... THERE WILL
BE A CONTINUING POTENTIAL FOR LARGE HAIL WITH SOME OF THE
THUNDERSTORMS. A FEW TORNADOES WILL BE POSSIBLE OVERNIGHT ALONG THE
LEADING EDGE OF THE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS THAT RECEIVED SUBSTANTIAL RAINFALL WEDNESDAY MORNING WILL BE
PRONE TO FLOODING WITH ANY ADDITIONAL HEAVY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS AS AMPLE MOISTURE AND FAVORABLE WIND SHEAR WILL
CONTINUE THROUGH THE WEEKEND. A COLD FRONT IS EXPECTED TO MOVE INTO
NORTHERN OKLAHOMA LATE FRIDAY AFTERNOON AND PROGRESS ACROSS THE AREA
SATURDAY.  THUNDERSTORMS ARE LIKELY ALONG THE COLD FRONT AND SEVERE
WEATHER IS POSSIBLE. ADDITIONALLY...ANOTHER THUNDERSTORM COMPLEX MAY
DEVELOP SUNDAY EVENING ACROSS WEST TEXAS AND MOVE INTO PARTS OF
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS EARLY MONDAY MORNING.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL WILL POSE A FLOOD RISK TO ANY AREAS THAT HAVE
RECEIVED HEAVY RAINS THIS WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

24

In the hours before

Special weather statement, May 31, 9:19 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1019 PM CDT THU MAY 31 2007

OKZ004-009-010345-
HARPER OK-ELLIS OK-
1019 PM CDT THU MAY 31 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 22 MILES NORTH OF
BUFFALO TO 21 MILES NORTHWEST OF CATESBY AT 1019 PM CDT...MOVING
SOUTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 31, 10:06 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1106 PM CDT THU MAY 31 2007

OKZ016-022-010415-
CUSTER OK-WASHITA OK-
1106 PM CDT THU MAY 31 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF CORN AT 1106 PM
CDT...MOVING NORTH AT 15 MPH.

PEOPLE IN CUSTER AND WASHITA COUNTIES...INCLUDING THE CITY OF
WEATHERFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

FURTHER STRENGTHENING IS LIKELY.

JAMES
Special weather statement, May 31, 10:07 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1107 PM CDT THU MAY 31 2007

OKZ005-010-010430-
WOODWARD OK-WOODS OK-
1107 PM CDT THU MAY 31 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 17 MILES NORTHWEST OF
CAMP HOUSTON TO 42 MILES WEST OF WOODWARD AT 1107 PM CDT...MOVING
EAST AT 35 MPH.

PEOPLE IN WOODS AND WOODWARD COUNTIES...INCLUDING THE CITY OF
WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

24

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 04:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harper

When
May 31, 10:18 PM CST
Where
Harper County, Selman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.800, -99.480

Thunderstorm Wind, Woodward

When
May 31, 10:34 PM CST
Where
Woodward County, Fort Supply
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.580, -99.570

Power lines were downed on the west side of town. Monetary damages were estimated.

Thunderstorm Wind, Woods

When
May 31, 10:55 PM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.984, -99.009

Thunderstorm Wind, Woods

When
May 31, 11:12 PM CST
Where
Woods County, 2 mi S of Alva
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.771, -98.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35150, 35162, 35163, 35167.